Texas, 2012

Heavy Rain in Texas, July 23, 2012

July 23, 2012 · NWS EPZ · 1 event in 1 county or zone

Southeasterly flow around a high pressure ridge over the central plains allowed for a return of deeper moisture into the area. Afternoon heating led to an unstable atmosphere and several slow moving thunderstorms developed late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Southeasterly flow around a high pressure ridge over the central plains allowed for a return of deeper moisture into the area. Afternoon heating led to an unstable atmosphere and several slow moving thunderstorms developed late in the afternoon. These slow moving storms resulted in localized minor flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 23, 1:07 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 23, 1:07 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
207 PM MDT MON JUL 23 2012

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE REGION FOR
THE NEXT SEVERAL DAYS. THIS WILL ALLOW ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP IN THE AFTERNOON AND EVENING EACH
DAY. THE STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL
THAT MIGHT GENERATE MINOR LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH
THE WEEKEND.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
THE HIGHER MOUNTAIN RANGES EARLIER THIS AFTERNOON. FURTHER
DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS IS EXPECTED
THROUGH TONIGHT. WHILE MOST OF THE STORMS HAVE NOT BEEN TOO
STRONG...THESE STORMS HAVE LITTLE MOVEMENT WITH PERIODS OF
MODERATE TO HEAVY RAINFALL POSSIBLE. MINOR LOCALIZED FLOODING WILL
BE POSSIBLE ALONG LOW LYING AREAS AND DRAINAGES. OVERALL RAIN
AMOUNTS WILL CONTINUE TO SPOTTY WITH MOUNTAIN AREAS HAVING A
BETTER CHANCE OF MEASURABLE RAIN.

FOR TUESDAY THROUGH FRIDAY...ATMOSPHERIC CONDITIONS WILL REMAIN
GENERALLY MOIST AND UNSTABLE. PRECIPITABLE WATER VALUES WILL VARY
BETWEEN 1.1 AND 1.4 INCHES WHICH RUNS ABOVE NORMAL. THE SEMI-
PERMANENT HIGH OVER THE MIDDLE OF THE COUNTRY WILL BE WEAKENED BY
A TROUGH OF LOW PRESSURE PASSING WELL NORTH OF THE AREA. WEAK
UPPER LEVEL DISTURBANCES IN THE FORM OF EASTERLY WAVES WILL
CONTINUE TO LINGER IN THE LOCAL AREA...PROVIDING WEAK FORCING TO
ENHANCE SHOWER AND THUNDERSTORM DEVELOPMENT. ISOLATED TO SCATTERED
SHOWERS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE FROM SOME OF THE STORMS. RAIN AMOUNTS WILL BE
HIGHER IN THE MOUNTAINS WITH MORE SPOTTY ACCUMULATIONS IN THE
LOWLANDS. THUNDERSTORM ACTIVITY MAY PEAK ON FRIDAY AS AN UPPER
LEVEL DISTURBANCE MOVES DIRECTLY OVER THE AREA...PROVIDING
ADDITIONAL LIFT AND FORCING TO ENHANCE THUNDERSTORM DEVELOPMENT.

LONGER RANGE MODEL RUNS PROJECT A DOWNWARD TREND IN THUNDERSTORM
ACTIVITY NEXT WEEKEND AS THE HIGH STRENGTHENS OVER TEXAS AND THE
MOISTURE PLUME IS SHIFTED WESTWARD TOWARD ARIZONA. THERE WILL
CONTINUE TO BE AT LEAST SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
INTO NEXT WEEK AS RESULT OF RESIDUAL MOISTURE AND DAY TIME
HEATING. TEMPERATURES THROUGH THE PERIOD WILL REMAIN NEAR NORMAL
WITH LOWLAND HIGHS IN THE MIDDLE 90S.

&&

.AVIATION....VALID 24/00Z-25/00Z.
P6SM SCT070-090 SCT-BKN100-140 BKN-OVC200-250 ISOLD TO WDLY SCT TS
WITH LCL MVFR IFR BKN040-050OVC +TSRAGS VSBY 3-6MI G35KT THRU 06Z
AND AGAIN AFT 17Z WHEN GREATER LOWLAND COVERAGE IS EXPECTED.
GENERAL STORM MOVEMENT TO THE NNW AROUND 10 MPH.  &&

.FIRE WEATHER...
UPPER HIGH CURRENTLY CENTERED OVER KANSAS WILL BE SHIFTING
SOUTHEASTWARD OVER THE COMING DAYS WHICH WILL ALLOW THE DEEPER
MOISTURE PLUME CURRENTLY OVER ARIZONA AND FAR WESTERN NM TO SHIFT
EASTWARD. THUNDERSTORM ACTIVITY THROUGH THIS EVENING WILL MAINLY BE
FOCUSED ON THE HIGHER TERRAIN...BUT AS THE WEEK
PROGRESSES...THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE BIGGEST THREAT AS STORMS
WILL BE SLOW MOVING WITH PLENTY OF MOISTURE TO WORK WITH.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE UPCOMING WEEK WITH
MINIMUM RELATIVE HUMIDITIES MAINLY IN THE 20-30 PERCENT RANGE FOR
THE LOWLANDS EARLY ON AND INCREASING INTO THE 25-35 PERCENT RANGE BY
LATE IN THE WEEK. EXCELLENT RECOVERIES EXPECTED...ESPECIALLY FROM
WED INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  96  74  96  76 /  10  20  20  30  30
SIERRA BLANCA           68  93  68  95  70 /  20  20  20  30  20
LAS CRUCES              69  93  69  93  71 /  10  20  20  40  30
ALAMOGORDO              70  95  69  95  71 /  10  30  20  30  20
CLOUDCROFT              51  73  51  72  54 /  10  40  30  50  40
TRUTH OR CONSEQUENCES   69  94  69  93  72 /  10  30  30  40  30
SILVER CITY             64  85  61  86  66 /  20  40  30  50  50
DEMING                  69  93  69  94  69 /  20  30  30  40  30
LORDSBURG               69  94  68  95  67 /  20  40  20  40  40
WEST EL PASO METRO      77  95  75  96  78 /  10  20  20  30  30
DELL CITY               67  95  67  97  67 /  10  20  20  30  20
FORT HANCOCK            72  95  71  96  74 /  10  20  20  30  30
LOMA LINDA              67  90  66  91  66 /  20  30  20  40  30
FABENS                  73  98  73  98  74 /  10  20  20  30  30
SANTA TERESA            74  95  73  94  74 /  10  20  20  30  30
WHITE SANDS HQ          72  93  70  94  72 /  10  30  20  30  30
JORNADA RANGE           67  94  67  95  68 /  10  20  20  40  30
HATCH                   67  93  68  94  69 /  10  20  30  40  30
COLUMBUS                70  93  70  93  68 /  20  30  20  40  30
OROGRANDE               75  97  72  97  75 /  10  20  20  30  20
MAYHILL                 57  82  56  80  58 /  10  40  30  50  30
MESCALERO               55  83  55  83  56 /  10  40  30  50  40
TIMBERON                56  80  56  78  57 /  10  40  30  50  40
WINSTON                 59  81  58  81  60 /  20  40  30  50  40
HILLSBORO               64  88  63  87  65 /  20  30  30  50  40
SPACEPORT               69  94  69  95  71 /  10  20  30  40  30
LAKE ROBERTS            59  86  59  87  59 /  20  40  30  50  50
HURLEY                  63  88  63  90  65 /  20  40  30  50  40
CLIFF                   62  92  62  94  61 /  20  40  30  40  40
MULE CREEK              59  88  58  88  58 /  20  40  40  50  50
FAYWOOD                 63  87  62  90  65 /  20  40  30  50  40
ANIMAS                  67  91  66  90  64 /  20  40  20  40  40
HACHITA                 66  92  66  91  67 /  20  40  20  40  30
ANTELOPE WELLS          67  91  66  90  65 /  20  40  20  40  30
CLOVERDALE              64  85  62  84  63 /  20  50  30  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/26 LUNDEEN/GRZYWACZ
Hazardous weather outlook, Jul 23, 10:23 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1123 AM MDT MON JUL 23 2012

NMZ401>417-TXZ418>424-241730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1123 AM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT AVAILABLE MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY PRODUCE PERIODS OF HEAVY RAINFALL WITH
MINOR LOCALIZED FLOODING ALONG DRAINAGES AND ARROYOS POSSIBLE.
STRONG WIND GUSTS OF 45 MPH AND FREQUENT LIGHTNING ARE ALSO
POSSIBLE FROM THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST ATMOSPHERIC CONDITIONS...DAY TIME HEATING AND MOUNTAIN
TERRAIN AFFECTS WILL RESULT IN ISOLATED SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY. SOME OF THE STORMS MAY PRODUCE
PERIODS OF MODERATE TO HEAVY RAINFALL...STRONG WIND GUSTS AND
FREQUENT LIGHTNING. MINOR LOCALIZED FLOODING WILL BE POSSIBLE
ALONG DRAINAGES AND ARROYOS AND ACROSS LOW WATER CROSSINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

GNL

In the hours before

Special weather statement, Jul 23, 11:19 AM MST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1219 PM MDT MON JUL 23 2012

NMZ402-403-231900-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-
1219 PM MDT MON JUL 23 2012

...STRONG THUNDERSTORMS THREATENING WESTERN SIERRA AND NORTHEASTERN
GRANT COUNTIES THROUGH 100 PM MDT...

AT 1215 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ACROSS HIGHWAY 152 NEAR SAN LORENZO
AND IRON CREEK CAMPGROUND.

VERY HEAVY RAINS WITH MINOR FLOODING ALONG WITH WIND GUSTS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

OTHER SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS WERE ALONG THE
BLACK MOUNTAIN RANGE NEAR BLACK CANYON AND ROCKY CANYON CAMPGROUNDS.

LOCATIONS IMPACTED INCLUDE...
  CAMP THUNDERBIRD...
  MIMBRES...
  IRON CREEK CAMPGROUND...
  ROCKY CANYON CAMPGROUND...
  BLACK CANYON CAMPGROUNDS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Special weather statement, Jul 23, 1:11 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
211 PM MDT MON JUL 23 2012

NMZ401>404-407-232115-
UPPER GILA RIVER VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
211 PM MDT MON JUL 23 2012

SHOWERS AND THUNDERSTORMS INCREASING ACROSS GRANT COUNTY NEW
MEXICO...

AT 2 PM MDT SHOWERS AND THUNDERSTORMS WERE INCREASING ACROSS GRANT
COUNTY NEW MEXICO. STORMS WERE MOVING TO THE NORTHWEST AT AROUND 15
MPH AND MAY AFFECT THE CITIES AND TOWNS OF SILVER CITY...PINOS
ALTOS...BAYARD...HURLEY...MANGAS SPRINGS...HANOVER...GILA HOT
SPRINGS  AND REDROCK THIS AFTERNOON. THE STORMS ARE PRODUCING
LOCALLY HEAVY RAINS WHICH MAY CAUSE MINOR FLOODING...ESPECIALLY
ALONG ARROYOS AND STREAMS AND ACROSS LOW LYING AREAS. WIND GUSTS TO
50 MPH AND SMALL HAIL MAY ALSO OCCUR WITH A FEW OF THE STORMS.
PERSONS TRAVELING MUST REMEMBER TO NEVER DRIVE OR WALK ACROSS WATER
COVERED ROADS BUT INSTEAD TURN AROUND AND SEEK ALTERNATE ROUTES OF
TRAVEL.

ROGASH
Special weather statement, Jul 23, 1:31 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT MON JUL 23 2012

NMZ402-408-409-232115-
EASTERN BLACK RANGE FOOTHILLS NM-SIERRA COUNTY LAKES NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-
231 PM MDT MON JUL 23 2012

...STRONG THUNDERSTORMS THREATENING SIERRA AND EASTERN GRANT
COUNTIES THROUGH 315 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ACROSS PORTIONS OF SIERRA AND GRANT COUNTIES
MOVING TO THE NORTHWEST AT 15 MPH. THE STRONGEST STORMS WERE MOVING
INTO THE VICINITY OF TRUTH OR CONSEQUENCES...LOS PALOMAS...ELEPHANT
BUTTE...CABALLO...ALAMOSA CANYON AND NORTH MONTICELLO POINT.

LOCALLY HEAVY RAINS WILL OCCUR WHICH MAY CAUSE MINOR FLOODING
INCLUDING ACROSS INTERSTATE 25. IN ADDITION THE STORMS MAY PRODUCE
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Special weather statement, Jul 23, 3:51 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
451 PM MDT MON JUL 23 2012

NMZ411-TXZ418-419-232330-
EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-WESTERN EL PASO COUNTY TX-
451 PM MDT MON JUL 23 2012

...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 530 PM MDT...

AT 438 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER WESTERN PORTIONS OF EL PASO TEXAS AND
SURROUNDING AREAS.

THE STORMS WILL PRODUCE HEAVY RAINFALLS WITH POSSIBLE STREET
FLOODING ALONG WITH FREQUENT DANGEROUS LIGHTNING. WINDS MAY ALSO
GUST TO 40 MPH OVER A FEW AREAS.

LOCATIONS IMPACTED INCLUDE...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  CENTRAL EL PASO...
  SANTA TERESA...
  LA UNION...
  WESTWAY...
  VINTON...
  FORT BLISS...
  CANUTILLO...
  FRANKLIN MOUNTAINS STATE PARK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, El Paso

When
July 23, 4:05 PM MST to 4:50 PM MST
Where
El Paso County, 2.03 mi ESE of White
Reported by
Trained Spotter
Coordinates
31.816, -106.540

A local weather spotter reported minor flooding along Mesa Hills drive near Sunland Park Mall. Water reached the height of the curb in some spots. A public report of .55 inches of rain in less than one hours time was reported at the same time near Putnam School in the same area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397672.